Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 264, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 6, 2018, 2:55 PM CDT for Pierce County, Rolette County, North Dakota. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2018, 2:55 PM CDT (19:55 UTC)
- Expired
- Sep 6, 2018, 4:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Pierce County, ND, Rolette County, ND
The radar
The Minot AFB radar (KMBX), 80 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 3:38 PM CDT | HAIL 0.75 | 6 Sw Nanson, ND | |
| Sep 6, 3:50 PM CDT | HAIL 1 | Wolford, ND | MOSTLY PEA-SIZED BUT A FEW QUARTER SIZE HAIL STONES. HEAVY RAIN TOTAL WAS 0.66 INCHES IN JUST A FEW MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
656
WUUS53 KBIS 061955
SVRBIS
NDC069-079-062100-
/O.NEW.KBIS.SV.W.0264.180906T1955Z-180906T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
255 PM CDT THU SEP 6 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northern Pierce County in north central North Dakota...
Southeastern Rolette County in north central North Dakota...
* Until 400 PM CDT.
* At 254 PM CDT, a severe thunderstorm was located 5 miles north of
Rugby, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Wolford around 325 PM CDT.
Other locations impacted by this severe thunderstorm include Nanson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4837 9949 4837 9984 4832 9985 4834 10015
4854 10017 4860 9949
TIME...MOT...LOC 1954Z 265DEG 27KT 4845 10004
HAIL...1.00IN
WIND...<50MPH
$$
HARGROVE4 follow-up statements
356
WWUS53 KBIS 062017
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
317 PM CDT THU SEP 6 2018
NDC069-079-062100-
/O.CON.KBIS.SV.W.0264.000000T0000Z-180906T2100Z/
Pierce ND-Rolette ND-
317 PM CDT THU SEP 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN PIERCE AND SOUTHEASTERN ROLETTE COUNTIES...
At 317 PM CDT, a severe thunderstorm was located near Wolford, or 11
miles northeast of Rugby, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Wolford around 325 PM CDT.
Other locations impacted by this severe thunderstorm include Nanson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4832 9985 4841 10003 4854 10017 4860 9949
4837 9949 4837 9984
TIME...MOT...LOC 2017Z 265DEG 27KT 4846 9978
HAIL...1.00IN
WIND...<50MPH
$$
HARGROVE007
WWUS53 KBIS 062024
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
324 PM CDT THU SEP 6 2018
NDC069-079-062100-
/O.CON.KBIS.SV.W.0264.000000T0000Z-180906T2100Z/
Pierce ND-Rolette ND-
324 PM CDT THU SEP 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN PIERCE AND SOUTHEASTERN ROLETTE COUNTIES...
At 324 PM CDT, a severe thunderstorm was located 10 miles east of
Barton, or 10 miles north of Rugby, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Wolford around 350 PM CDT.
Other locations impacted by this severe thunderstorm include Nanson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4832 9985 4841 10003 4854 10017 4860 9949
4837 9949 4837 9984
TIME...MOT...LOC 2024Z 279DEG 25KT 4852 9995
HAIL...1.00IN
WIND...<50MPH
$$
HARGROVE679
WWUS53 KBIS 062039
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
339 PM CDT THU SEP 6 2018
NDC069-079-062100-
/O.CON.KBIS.SV.W.0264.000000T0000Z-180906T2100Z/
Pierce ND-Rolette ND-
339 PM CDT THU SEP 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN PIERCE AND SOUTHEASTERN ROLETTE COUNTIES...
At 339 PM CDT, a severe thunderstorm was located near Wolford, or 13
miles northeast of Rugby, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Wolford around 345 PM CDT.
Other locations impacted by this severe thunderstorm include Nanson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4832 9985 4844 9989 4855 10005 4860 9949
4837 9949 4837 9984
TIME...MOT...LOC 2039Z 280DEG 29KT 4849 9978
HAIL...1.00IN
WIND...<50MPH
$$
HARGROVE310
WWUS53 KBIS 062054
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
354 PM CDT THU SEP 6 2018
NDC069-079-062103-
/O.EXP.KBIS.SV.W.0264.000000T0000Z-180906T2100Z/
Pierce ND-Rolette ND-
354 PM CDT THU SEP 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIERCE AND
SOUTHEASTERN ROLETTE COUNTIES WILL EXPIRE AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4832 9985 4844 9989 4855 10005 4860 9949
4837 9949 4837 9984
TIME...MOT...LOC 2053Z 265DEG 27KT 4850 9963
$$
HARGROVEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 1:57 PM CDT, 58 minutes earlier.
Area forecast discussion, Sep 6, 1:57 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 157 PM CDT Thu Sep 6 2018 .SHORT TERM...(This afternoon through Friday) Issued at 157 PM CDT Thu Sep 6 2018 Chances for showers and thunderstorms north and then into east central North Dakota tonight highlight the short term period. Strong to isolated severe thunderstorms remain a possibility across the north through this evening. Latest water vapor imagery shows a mid level/700mb shortwave now moving into Roosevelt County, MT, which is forecast to shift across northern North Dakota this evening. Latest SPC mesoanalysis still advertises 1000 J/Kg of MU CAPE/most unstable CAPE along with Effective Bulk Shear of 35kt, which is sufficient for strong to isolated severe thunderstorms. Latest radar indicates thunderstorms from Upham to Rugby. Will maintain strong to isolated severe thunderstorm wording within the HWO and weather story. The threat for thunderstorms will sag south tonight, from the Turtle Mountains this evening into the northern James River Valley. This is right along a developing warm frontal boundary with a persistent low level southerly wind flow and associated moisture advection. Thus expect elevated convection as the surface decouples this evening per RAP BUFKIT KJMS sounding. A lack of shortwaves through most of Friday will allow for a dry and warm day south, while the warm front remains nearly stationary until late afternoon/early evening before moving towards the northern border. Highs Friday will be in the 80s; as compared to the north where the warm front will not have quite made it through, and highs there will be in the lower 70s. Additional shortwaves begin migrating into western North Dakota after 00z Saturday, which leads into the Long Term Discussion beginning Friday night below. .LONG TERM...(Friday night through Wednesday) Issued at 157 PM CDT Thu Sep 6 2018 Expect elevated showers and thunderstroms Friday night north, located along and north of the warm front as it shifts into southern Canada. For Saturday, a cold front will move into western North Dakota between 00z and 03z Sunday, then through central ND by around daybreak Sunday, before stalling over the James River Valley. A secondary cold front pushes the initial/stalled front east Sunday night. This scenario sets up showers and thunderstorms across western North Dakota Saturday afternoon and evening, then central ND Saturday night. It would appear the threat for showers and thunderstorms continues Sunday and Sunday night in the James River Valley due to the cold front slowing and stalling Sunday morning. Overall a weak CAPE/Shear environment dominates most of the convection Saturday and Saturday night, then per GFS, increases over the James River Valley late Sunday afternoon/evening. Although strong to possible severe thunderstorms exists with the entire cold frontal movement from west to east late Saturday afternoon through Sunday evening; the favored area for severe weather as of now would be the James River Valley during Sunday afternoon/evening. The secondary cold front sweeps through Sunday night with cooler and drier air arriving Monday. Southwest flow aloft continues through most of next week, which keeps mostly an active pattern in place. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 157 PM CDT Thu Sep 6 2018 Vfr cigs/vsbys this taf period. The threat for a thunderstorm exists at KJMS between 05z and 11z Friday, and thus a vcts was added. Gusty south-southeasterly winds 18kt to 28kt can be expected at KBIS through sunset, with weaker winds at the remaining aerodromes. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KS LONG TERM...KS AVIATION...KS
Hazardous weather outlook, Sep 6, 2:35 PM CDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 235 PM CDT Thu Sep 6 2018 NDZ002>005-011>013-018>023-025-033-035>037-040-041-043-044-047- 048-071945- Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer- Oliver-McLean-Sheridan-Wells-Foster-Stark-Burleigh-Kidder- Stutsman-Slope-Hettinger-Bowman-Adams-Logan-La Moure- 235 PM CDT Thu Sep 6 2018 /135 PM MDT Thu Sep 6 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected across north central North Dakota including the Turtle Mountains this afternoon and evening. Strong to isolated severe thunderstorms possible with hail up to quarter size or one inch in diameter. For tonight thunderstorms are expected over east central North Dakota including the northern James River Valley. Strong thunderstorms are possible, however severe weather is not expected at this time. There is a slight chance of thunderstorms in southwest North Dakota this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms return west Saturday afternoon and evening, then central Saturday night. Thunderstorms are also forecast Sunday afternoon and evening across the James River Valley. Some thunderstorms could be strong to possibly severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-010-017-031-032-034-042-045-046-050-051-071945- Divide-Williams-Mountrail-McKenzie-Golden Valley-Billings-Morton- Grant-Sioux-Emmons-McIntosh-Dickey- 235 PM CDT Thu Sep 6 2018 /135 PM MDT Thu Sep 6 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms return west Saturday afternoon and evening, then central Saturday night. Thunderstorms are also forecast Sunday afternoon and evening across the James River Valley. Some thunderstorms could be strong to possibly severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KS
In the hours before
Special weather statement, Sep 6, 2:04 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Bismarck ND
204 PM CDT THU SEP 6 2018
NDZ004-005-012-013-061945-
McHenry ND-Bottineau ND-Rolette ND-Pierce ND-
204 PM CDT THU SEP 6 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
BOTTINEAU...NORTHWESTERN PIERCE...NORTHEASTERN MCHENRY AND
SOUTHWESTERN ROLETTE COUNTIES UNTIL 245 PM CDT...
At 204 PM CDT, strong thunderstorms were clustered near Barton, or 16
miles northwest of Rugby, moving east at 25 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Rugby, Rolette, Towner, Willow City, Barton, Berwick, Bantry and
Nanson.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4870 9978 4837 9977 4837 9985 4826 9985
4836 10052 4857 10066
TIME...MOT...LOC 1904Z 260DEG 21KT 4851 10028
HARGROVESpecial weather statement, Sep 6, 2:43 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
243 PM CDT THU SEP 6 2018
NDZ005-013-062030-
Rolette ND-Pierce ND-
243 PM CDT THU SEP 6 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PIERCE AND
SOUTHEASTERN ROLETTE COUNTIES UNTIL 330 PM CDT...
At 242 PM CDT, strong thunderstorms were clustered 5 miles east of
Barton, or 8 miles northwest of Rugby, moving east at 40 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Rugby, Wolford, Barton and Nanson.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4837 9950 4837 9984 4833 9985 4835 10024
4837 10024 4837 10027 4838 10027 4855 10025
4854 10015 4857 10014 4860 9949
TIME...MOT...LOC 1942Z 270DEG 34KT 4848 10007
HARGROVEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 2:04 PM CDT | Special Weather Statement | BIS | Pierce | 41 min |
| Sep 6, 2:43 PM CDT | Special Weather Statement | BIS | Pierce | 47 min |
| Sep 6, 4:01 PM CDT | Special Weather Statement | BIS | Rolette | 44 min |
| Sep 6, 4:54 PM CDT | Special Weather Statement | BIS | Rolette | 36 min |
| Sep 6, 6:07 PM CDT | Special Weather Statement | BIS | Stark | 38 min |
| Sep 6, 6:29 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Stark | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.